clopen.solutions
OP-00616 Open

Regular MEMS extremal states without an asymptotic curvature condition

Submit a result

Let $3 \le d \le 6$, let $\Omega \subset \mathbb{R}^d$ be a bounded smooth domain, and let $f \in C^2([0,1))$ be positive, nondecreasing and convex, with $f(t) \to \infty$ as $t \uparrow 1$ and $\int_0^1 f(t) \, dt = \infty$. Consider $$-\Delta u = \lambda f(u) \quad \text{in } \Omega, \qquad u = 0 \quad \text{on } \partial\Omega, \qquad 0 < u < 1.$$ Let $\lambda^*$ be the supremum of the parameters $\lambda > 0$ admitting a classical solution, let $u_\lambda$ be the pointwise minimal classical solution for $0 < \lambda < \lambda^*$, and set $u^* = \lim_{\lambda \uparrow \lambda^*} u_\lambda$.

Bruera and Cabré proved that a stable classical solution $u$ of $-\Delta u = f(u)$ in $\Omega$, $u = 0$ on $\partial\Omega$, with $f$ nonnegative, nondecreasing, convex and $\int_0^1 f = \infty$, satisfies $\|u\|_{L^\infty(\Omega)} \le C < 1$ for a constant $C$ depending only on $\Omega$ and $f$, when $d \le 2$, and when $3 \le d \le 6$ under the Crandall–Rabinowitz type condition $$\liminf_{t \uparrow 1} \frac{f(t) f''(t)}{f'(t)^2} > 1,$$ equivalently, $f^{-\theta}$ is concave near $1$ for some $\theta > 0$. For $d \ge 7$ there are singular stable solutions with $f(u)$ a multiple of $(1-u)^{-p}$ for some $p > 1$, such as $1 - |x|^{2/(1+p)}$ on the unit ball. Peng and Villegas proved, without the condition, that for $2 \le d \le 6$ every stable radial solution $0 \le u \le 1$ of $-\Delta u = f(u)$ on the unit ball vanishing on its boundary, with $f \ge 0$ and $\int_0^1 f = \infty$, satisfies $\|u\|_{L^\infty} < 1$.

Problem. Must $\|u^*\|_{L^\infty(\Omega)} < 1$, without assuming $\liminf_{t \uparrow 1} f(t) f''(t)/f'(t)^2 > 1$?

Source: Bruera and Cabré (2025), open problem in §1.1, for stable solutions with singular nonlinearities in general; Cabré (2026), §3.5.3. Stated for the extremal solution of the Dirichlet problem by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Keywords
AIM Open Applied Problems, extremal solutions, singular nonlinearities

References

@article{bruera2026,
  author        = {Bruera, Renzo and Cabr{\'e}, Xavier},
  title         = {Regularity of stable solutions to the {MEMS} problem up to the optimal dimension 6},
  journal       = {Calc. Var. Partial Differential Equations},
  volume        = {65},
  number        = {9},
  year          = {2026},
  pages         = {256},
  doi           = {10.1007/s00526-026-03419-w},
  eprint        = {2507.20916},
  archivePrefix = {arXiv},
}
@inproceedings{cabre2026,
  author        = {Cabr{\'e}, Xavier},
  title         = {Stable solutions to reaction-diffusion elliptic problems},
  booktitle     = {Proceedings of the International Congress of Mathematicians 2026, Volume 5: Invited Lectures (Sections 9--11)},
  publisher     = {SIAM},
  year          = {2026},
  pages         = {234--248},
  doi           = {10.1137/25M1803978},
  eprint        = {2603.03161},
  archivePrefix = {arXiv},
}
@article{peng2026mems,
  author        = {Peng, Fa and Villegas, Salvador},
  title         = {Regularity of stable radial solutions to semilinear elliptic equations in {MEMS} problems},
  journal       = {J. Differential Equations},
  volume        = {471},
  year          = {2026},
  pages         = {114381},
  doi           = {10.1016/j.jde.2026.114381},
  eprint        = {2602.21115},
  archivePrefix = {arXiv},
}
@misc{aim-mems-extremal-without-crandall-rabinowitz,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Regular MEMS extremal states without an asymptotic curvature condition}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/438-mems-extremal-without-crandall-rabinowitz.md},
  note         = {Entry 438 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00616, "Regular MEMS extremal states without an asymptotic curvature condition", clopen.solutions.